Georgia, 2024Hail and Damaging Winds in Georgia, August 29, 2024
August 29, 2024 · NWS FFC · 20 events in 7 counties and zones
A few isolated diurnally driven thunderstorms developed the afternoon of the 29th. 25 inch hail was reported in the northern ATL metro, otherwise impacts were localized wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $68,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few isolated diurnally driven thunderstorms developed the afternoon of the 29th. Some 1 to 1.25 inch hail was reported in the northern ATL metro, otherwise impacts were localized wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 29, 1:18 PM EST, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 29, 1:18 PM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
218 PM EDT Thu Aug 29 2024
...Afternoon Area Forecast Discussion...
.SHORT TERM...
(This afternoon through Friday)
Issued at 215 PM EDT Thu Aug 29 2024
Well defined lee trough in place across eastern and central portions
of the CWA. Isolated to scattered storms have mostly developed along
and south of this feature this afternoon. Additional isolated/sct
storms have developed along the ridgetops in the far NW. The
isolated to scattered activity will continue through the evening.
Locally heavy rainfall and frequent lightning strikes will be the
primary thunderstorm hazards.
Trough will remain in place tomorrow. Thunderstorm coverage will
likely be slightly higher than today.
NListemaa
&&
.LONG TERM...
(Saturday morning through next Wednesday)
Issued at 215 PM EDT Thu Aug 29 2024
At a glance...
- Rain chances each afternoon, generally increasing through mid
week.
- Temperatures trend downward.
A digging trough over the Great Lakes and Ohio River valley will
push a cold-front through the northern border of the CWA Saturday
afternoon and evening. The cold-front will likely begin to stall as
it moves in, however model uncertainty as to exactly where is
elevated. Recent deterministic runs have trended further southward,
however persistence forecast would keep the front across North GA
and Southern TN. Thunderstorms along the cold front will likely be
scattered or disorganized given weak upper level forcing. Ensemble
probability of CAPE > 500 J/Kg currently sits at 50-80% across the
region, which suggests weak instability. Shear is equally as
unimpressive. PWAT values around 1.75" will likely mean
thunderstorms may produce some locally heavy rainfall, however at
this time not anticipating significant rainfall accumulations.
Afternoon thunderstorm chances continue through the weekend, with
the greatest chances near wherever the front stalls out.
As the surface high over the Ohio River Valley and the Great Lakes
moves eastward, increased moisture is allowed into the CWA from the
Gulf and Atlantic. Subsequent increased PoPs areawide may mean
better potential for wetting rains.
Temperatures through mid next week will generally trend downwards.
Highs near 90F will trend more towards the low 80s by mid next week
due to the increased cloud coverage.
SM
&&
.AVIATION...
(18Z TAFS)
Issued at 1246 PM EDT Thu Aug 29 2024
Isolated shra should skirt ATL this afternoon. Convective coverage
should be more scattered tomorrow and have added a prob30. Winds
will be light and predominately on the east side. However, with
speeds so light overnight the wind direction could be more vrb.
//ATL Confidence...18Z Update...
Med confidence all elements.
NListemaa
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 71 92 71 92 / 20 30 20 20
Atlanta 73 91 72 92 / 20 30 20 30
Blairsville 66 85 66 85 / 20 30 30 60
Cartersville 70 93 71 94 / 20 30 20 40
Columbus 73 94 73 96 / 20 20 10 20
Gainesville 71 90 70 91 / 20 30 30 30
Macon 72 94 72 95 / 10 20 10 10
Rome 71 93 72 93 / 20 30 20 50
Peachtree City 70 92 70 93 / 20 30 20 20
Vidalia 73 93 72 94 / 10 10 10 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...NListemaa
LONG TERM....SM
AVIATION...NListemaa
Hazardous weather outlook, Aug 29, 10:11 AM EST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1111 AM EDT Thu Aug 29 2024
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1111 AM EDT Thu Aug 29 2024
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
Isolated thunderstorms will be possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
Isolated thunderstorms possible Friday and increasing through the
weekend into early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Aug 29, 2:17 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
317 PM EDT Thu Aug 29 2024
GAZ074>076-291945-
Jefferson GA-Washington GA-Glascock GA-
317 PM EDT Thu Aug 29 2024
...A strong thunderstorm will impact portions of Glascock,
northeastern Washington and northwestern Jefferson Counties through
345 PM EDT...
At 317 PM EDT, a strong thunderstorm was over Gibson. This storm was
nearly stationary.
HAZARD...40 mph wind and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Gibson, Stapleton, Avera, Mitchell, Edge Hill, Edgehill, Downs,
Agricola, and Grange.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3331 8259 3318 8244 3299 8262 3317 8283
TIME...MOT...LOC 1917Z 044DEG 4KT 3320 8258
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 29, 3:10 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
410 PM EDT Thu Aug 29 2024
GAZ074-292045-
Washington GA-
410 PM EDT Thu Aug 29 2024
...A strong thunderstorm will impact portions of central Washington
County through 445 PM EDT...
At 410 PM EDT, a strong thunderstorm was over Warthen, or near
Sandersville, moving southwest at 10 mph.
HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Sandersville, Tennille, Deepstep, Downs, and Warthen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3284 8284 3304 8306 3319 8279 3306 8265
TIME...MOT...LOC 2010Z 047DEG 11KT 3308 8279
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 29, 3:47 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
447 PM EDT Thu Aug 29 2024
GAZ074-085-292115-
Washington GA-Johnson GA-
447 PM EDT Thu Aug 29 2024
...A strong thunderstorm will impact portions of southern Washington
and northwestern Johnson Counties through 515 PM EDT...
At 447 PM EDT, a strong thunderstorm was over Sandersville, moving
southwest at 10 mph.
HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Sandersville, Tennille, Harrison, Oconee, and Riddleville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3272 8277 3281 8296 3294 8303 3308 8282
3295 8263
TIME...MOT...LOC 2047Z 043DEG 11KT 3297 8281
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHEvent by event
18 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Washington
- When
- August 29, 3:50 PM EST to 3:52 PM EST
- Where
- Washington County, 0.9 mi SW of Silas
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 32.990, -82.810
Three trees reported down in the city of sandersville. One at north harris st.
Thunderstorm Wind, Morgan
- When
- August 29, 5:17 PM EST to 5:19 PM EST
- Where
- Morgan County, 0.58 mi E of Rutledge
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 33.630, -83.610
Several trees and powerlines down around city of rutledge per ema. approximately 1600 without power per walton emc and ga power.
Thunderstorm Wind, Meriwether
- When
- August 29, 5:30 PM EST to 5:32 PM EST
- Where
- Meriwether County, Manchester
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.850, -84.620
Multiple trees down in the city of manchester. One tree on a house in the 600 block of atlantic st. Trees down on 4th and 5th street along with powerlines down.
Thunderstorm Wind, Walton
- When
- August 29, 5:50 PM EST to 5:52 PM EST
- Where
- Walton County, 2.43 mi SE of Social Circle
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.629, -83.686
Tree down at the 2000 block of willow springs church rd.
Thunderstorm Wind, Walton
- When
- August 29, 5:50 PM EST to 5:52 PM EST
- Where
- Walton County, 1.17 mi E of Social Circle
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.652, -83.700
Partial building destroyed and heavy building damage to two commercial buildings along the 800 and 1100 blocks of e hightower trail.
Thunderstorm Wind, Walton
- When
- August 29, 5:52 PM EST to 5:56 PM EST
- Where
- Walton County, 1.78 mi N of Monroe
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 33.806, -83.716
Numerous trees down on the northeast side of Monroe along GA11 and GA10. Powerlines also downed across area.
Thunderstorm Wind, Walton
- When
- August 29, 6:00 PM EST to 6:02 PM EST
- Where
- Walton County, 1.34 mi ENE of Split Silk
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.840, -83.830
Tree in roadway at the intersection of maple creek dr.
Thunderstorm Wind, Walton
- When
- August 29, 6:05 PM EST to 6:09 PM EST
- Where
- Walton County, 0.9 mi SE of Jersey
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 33.710, -83.790
Powerlines and several trees down causing some damage to homes in Jersey.
Thunderstorm Wind, Troup
- When
- August 29, 6:07 PM EST to 6:09 PM EST
- Where
- Troup County, 0.69 mi N of Mt Ville
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.040, -84.880
At least two trees were downed in the area of mountville.
Thunderstorm Wind, Walton
- When
- August 29, 6:10 PM EST to 6:12 PM EST
- Where
- Walton County, 2 mi SSE of Jersey
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.692, -83.791
Tree down across roadway at the intersection of dally rd and Alcovy.
Thunderstorm Wind, Walton
- When
- August 29, 6:18 PM EST to 6:20 PM EST
- Where
- Walton County, 1.8 mi SE of Youth
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 33.760, -83.850
Tree and powerlines down on northeast side of Walnut Grove between GA139 and Leone Ave.
Thunderstorm Wind, Troup
- When
- August 29, 6:18 PM EST to 6:20 PM EST
- Where
- Troup County, 2.22 mi NE of Huntington
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.040, -85.090
AT least two trees were downed along ga 109 about 3.5 miles west of lagrange.
Thunderstorm Wind, Troup
- When
- August 29, 6:20 PM EST to 6:22 PM EST
- Where
- Troup County, 1.38 mi N of La Grange Callawy Ar
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.020, -85.070
Power pole and power lines down at new airport rd and lukken industrial dr.
Thunderstorm Wind, Walton
- When
- August 29, 6:25 PM EST to 6:27 PM EST
- Where
- Walton County, 1.51 mi SSE of Split Silk
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.809, -83.841
Two trees and power lines down at the intersection of broadnax mill rd.
Thunderstorm Wind, Walton
- When
- August 29, 6:30 PM EST to 6:32 PM EST
- Where
- Walton County, 2.1 mi NE of Loganville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.853, -83.877
Tree down at the intersection of bay creek rd.
Thunderstorm Wind, Troup
- When
- August 29, 7:05 PM EST to 7:07 PM EST
- Where
- Troup County, 3.66 mi SSW of Antioch
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.135, -85.204
At least two trees were downed in the area of reeds lake.
Hail, Fulton
- When
- August 29, 7:45 PM EST to 7:55 PM EST
- Where
- Fulton County, 2.37 mi SSW of Alpharetta
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.040, -84.320
Trained spotter and Mping reported up to half dollar size hail between Roswell and Alpharetta north and east of GA 140 and generally south of GA9/GA120.
Thunderstorm Wind, Fulton
- When
- August 29, 7:55 PM EST to 7:57 PM EST
- Where
- Fulton County, 0.9 mi SW of Crabapple
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.070, -84.340
Tree down on home along e creek circle .
Thunderstorm Wind, Fulton
- When
- August 29, 8:00 PM EST to 8:02 PM EST
- Where
- Fulton County, 1.4 mi WSW of Crabapple
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.070, -84.351
Several trees down along houze rd.
Lightning, Bartow
- When
- August 29, 9:00 PM EST to 9:01 PM EST
- Where
- Bartow County, 0.57 mi E of Ladds
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 34.150, -84.820
Lightning strike caused fire at church near intersection of old mill rd near etowah village apartments.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, August 29, 2024$553,000 · 2.5 in hail · 34 events
- Damaging Winds and Lightning Strike in Virginia, August 29, 2024$141,000 · 65 kt wind · 16 events
- Hail and Damaging Winds in Maryland, August 29, 2024$156,000 · 1.5 in hail · 11 events
- Damaging Winds in Iowa, August 29, 2024$118,000 · 60 kt wind · 7 events
- Tornadoes and Hail in Minnesota, August 29, 2024EF1 · 34 events
- Flash Flooding and Damaging Winds in Minnesota, August 29, 2024$85,000 · 60 kt wind · 4 events
- Damaging Winds in Virginia, August 29, 2024$22,000 · 50 kt wind · 6 events
- Damaging Winds in West Virginia, August 29, 2024$15,000 · 50 kt wind · 13 events
- Hail and Damaging Winds in Pennsylvania, August 29, 2024$16,000 · 1 in hail · 7 events
- Heat in Mississippi, August 29, 202416 events
- Tornadoes and Damaging Winds in Wisconsin, August 29, 2024EF0 · 13 events
- Flash Flood and Flood in Minnesota, August 29, 2024$5,000 · 52 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212767, 1212762, 1212768, 1212752, 1212753, 1212754, 1212756, 1212755, 1212763, 1212757, 1212758, 1212764, 1212765, 1212759, 1212760, 1212766, 1212749, 1212750, 1212751, 1212761.